Alert archive / New Jersey / Winter Weather Advisories in 2018

Winter Weather Advisory 7, NWS Philadelphia/Mount Holly

February 14, 2018Monroe County, Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 14, 2018, 5:20 AM EST for Monroe County, Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2018, 5:20 AM EST (10:20 UTC)
Expired
Feb 14, 2018, 8:00 AM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Warren County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 129 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS41 KPHI 141020
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
520 AM EST Wed Feb 14 2018

NJZ001-007-PAZ055-141300-
/O.NEW.KPHI.WW.Y.0007.180214T1020Z-180214T1300Z/
Sussex-Warren-Monroe-
Including the cities of Newton, Washington, and Stroudsburg
520 AM EST Wed Feb 14 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Freezing rain and black ice. Additional ice 
  accumulations of a light glaze are expected.

* WHERE...In New Jersey, Sussex and Warren counties. In 
  Pennsylvania, Monroe county.

* WHEN...Until 8 AM EST this morning.

* ADDITIONAL DETAILS...The ice will result in very slippery
  conditions on sidewalks, roads and bridges, including during the
  morning commute.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
1 follow-up statement
567 
WWUS41 KPHI 141258
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
758 AM EST Wed Feb 14 2018

NJZ001-007-PAZ055-141400-
/O.EXP.KPHI.WW.Y.0007.000000T0000Z-180214T1300Z/
Sussex-Warren-Monroe-
Including the cities of Newton, Washington, and Stroudsburg
758 AM EST Wed Feb 14 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM EST THIS 
MORNING...

The light precipitation has ended in the Poconos and in northern
New Jersey. As a result, the Winter Weather Advisory will expire
at 8:00 AM.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

Iovino

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 14, 3:39 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 14, 3:39 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
339 AM EST Wed Feb 14 2018

.SYNOPSIS...
Several weak disturbances will move across the region today through
Thursday, then a cold front crosses our area Thursday night into
Friday. High pressure builds across the region Friday night into
Saturday before shifting into the Canadian Maritimes late Saturday
into Sunday. Low pressure is forecast to quickly track close to our
region Saturday night before moving out to sea Sunday morning. High
pressure builds in later Sunday before moving offshore Monday, then
a warm front arrives Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some upper level shortwave energy will pass north of the region this
morning. With increasing low level moisture due to weak WAA, there
is spotty light mixed frozen precip moving through the Lehigh
Valley, Poconos, and northern NJ. Not expecting much in the way of
measurable QPF, and the precip should generally move out of the
region by daybreak.

Otherwise, high pressure is centered over the Southeast U.S., and
return flow behind the high will allow for continued WAA. Clouds
will scatter out this afternoon, and temperatures will be around 10
degrees above normal, topping off in the 40s north and west of I-95
and in the low to mid 50s south and east of I-95.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Low pressure developing over the lower Great Lakes and Tennessee
Valley will lift to the north and east tonight. Rain develops later
this evening, and continues through most of tonight before tapering
off by daybreak Thursday. The swath of heaviest rain will move
across central NJ, where up to 1/4" QPF will fall. Otherwise, total
rainfall will range from 1/10" to 2/10".

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...Rather mild and wet at times Thursday and Friday;
increasing potential for some wintry precipitation and colder air
Saturday into early Sunday; turning much warmer early next week.

Synoptic Overview...A positively tilted upper-level trough centered
in the vicinity of Hudson Bay will send several spokes of energy
into the Eastern U.S into the weekend. Significant short wave energy
though Saturday into Sunday looks to sharpen the southern part of
the trough enough to help focus surface low pressure near the Mid-
Atlantic, however the flow looks progressive. Late in the weekend
and especially early next week, the pattern becomes more amplified
as a significant trough develops in the West with a strengthening
ridge in the East. This will open the door for much warmer air to
surge across our region starting Tuesday, although this will
probably be accompanied by some showers.

For Thursday and Friday...Several short waves will be traversing the
area within a southwest flow aloft. This will assist in warm air
advection ahead of a cold front that gradually arrives in our area
Thursday night. Much of the more organized precipitation, which is
expected to be in the form of just rain, looks to be along and
especially behind the surface cold front. There appears to be two
separate rounds of rain, one Thursday morning as a shot of stronger
warm air advection occurs with a warm front then the second arrives
Thursday night and Friday morning. Some fog should occur at times,
especially near and west of the fall line. The precipitation should
tend to weaken later Friday as the front settles farther south of
our area and the low-level flow becomes a bit more anticyclonic. The
precipitation is anticipated to end across the northern areas before
the airmass gets cold enough for any mixing or changeover. High
pressure then builds eastward and encompasses our region Friday
night. This will bring in colder air along with notably drier air.

For Saturday and Sunday...The consensus of the model guidance
continues to increase regarding a storm system affecting our area
during this time frame. The flow is progressive though therefore the
surface feature will be moving by fast Saturday night into very
early Sunday. Short wave energy from the northern stream looks to
link up with a short wave tracking east-northeastward from the
Southern Plains. The more interaction now with these features allows
the trough to sharpen a bit for a time as it shifts eastward. This
increases the downstream large scale ascent and organizes surface
low pressure. Surface high pressure initially over New England is
forecast to give way, however some signal of cold air damming looks
to be in place at least near and west of the fall line.

A blend of some of the model guidance shows an area of snow, a
wintry mix zone then perhaps some rain farther south. The
precipitation types will depend on the track of the surface low and
how much warming aloft can occur despite the system moving quickly.
For now, used a blend of the GFS and ECMWF 1000-850 mb and 850-700
mb partial thicknesses which the precipitation types were derived
from. Given uncertainty with the details, kept it as rain and snow
at this point. A swath of some accumulating snow cannot be ruled
out, however the details have yet to be determined at this range.
Given the systems speed, Sunday may start out dry. Held onto some
precipitation mention very early on Sunday, then high pressure looks
to quickly start building in Sunday afternoon and night.

For Monday and Tuesday...The pattern is forecast to change into an
amplified one, with a large trough settling in across the West while
a ridge strengthens in the East. This will set the stage for another
round of warming in the East during this time frame. As high
pressure shifts offshore Monday morning, a return flow sets up along
with warm air advection. This will be via a warm front arriving late
Monday into Tuesday. This warm front should work northward Tuesday,
with showers with it. It could be rather wet Tuesday if the warm
front is slower to lift north, allowing for more of an overrunning
setup and this could hold temperatures down some especially across
the north. At this forecast time range, we continued with a time of
chance PoPs.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today (through 12Z)...Generally VFR into daybreak. MVFR CIGs
possible across KABE/KRDG and possibly KTTN for a few hours, and
some light mixed frozen precip with VFR VSBY mainly at terminals
north of I-195. Otherwise, dry conditions for the rest of the
terminals. LGT/VRB winds. Moderate confidence.

Rest of today (12Z through 00Z Thursday)...VFR. Clouds should
scatter out throughout the day. SW winds less than 10 kt.

Tonight...MVFR/IFR CIGs/VSBYs in rain and fog. Light and variable
winds.

OUTLOOK...
Thursday and Friday...Sub-VFR conditions due to low clouds/fog and
some rain especially Thursday morning and then again later Thursday
night and Friday morning. Times of VFR should occur otherwise.
Southwest winds around 10 knots Thursday, becoming west and
northwest Friday around 15 knots with gusts possibly to 20-30 knots.
Winds diminish Friday night. Low to moderate confidence.

Saturday and Sunday...Conditions should lower to MVFR/IFR as
rain/snow or a wintry mix moves across the area Saturday night into
early Sunday. Low confidence with the details.

&&

.MARINE...
Today...Winds and seas will remain below SCA criteria. However, in
the afternoon, southwesterly winds are expected to increase with
gusts around 20 KT possible.

Tonight...VSBY restrictions in rain/fog as low pressure passes
through the region. SW winds 15-20 kt. Winds and seas below SCA
criteria.

OUTLOOK...
Thursday and Friday...Southwest winds Thursday and much of Friday
within a warm airmass therefore mixing less than ideal. As a result,
conditions should be below Small Craft Advisory criteria. Seas
however may start to build to around 5 feet Thursday night on the
ocean zones. Winds shift to the west and northwest later Friday
afternoon and night and increase with potential wind gusts to 25-30
knots.

Saturday and Sunday...The conditions will depend on the track and
strength of low pressure, however at this time the conditions are
forecast to generally be below Small Craft Advisory criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Feb 14, 3:43 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
343 AM EST Wed Feb 14 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-150845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
343 AM EST Wed Feb 14 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A quick moving storm system late Saturday into Sunday is expected to
produce an area of wintry precipitation. While the details are less
certain, there is the potential for some accumulating snow across
parts of our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-150845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
343 AM EST Wed Feb 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 14, 4:26 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
426 AM EST Wed Feb 14 2018

NJZ001-007>010-PAZ054-055-061-062-141200-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Lehigh-
Northampton-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, Jim Thorpe, Stroudsburg, Allentown,
Bethlehem, and Easton
426 AM EST Wed Feb 14 2018

Patchy light freezing drizzle will pass through the Lehigh
Valley, Pocono Mountains, and northern New Jersey early this
morning, and will result in patchy areas of black ice on roads
through around daybreak this morning. Motorists should exercise
caution and leave extra time for the morning commute.

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:16 AM ESTAreal Flood WarningPHICumberland, Salem16 hr

Nearby

Winter Weather Advisories in New Jersey, 2018Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.